MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1410015010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2007
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent an unknown ventral hernia repair on (b)(6) 2004 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, chronic pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2004: (b)(6) history and physical: (b)(6) is sent back to me by dr.(b)(6).I have not seen him since 1998.He now has a painful incisional hernia in the right upper quadrant at the confluence of his midline incision and the right upper quadrant incision.He is also complaining of some pain right along the belt line just to the right side of the midline.He says that his stools are regular and functional but sometimes they are somewhat small in caliber.A ct scan was obtained which showed no evidence of obstruction or other inflammatory processes within the abdominal cavity.¿ ¿the patient has had multiple abdominal surgeries.¿ physical exam.Abdomen: ¿he has a palpable hernia in the right upper quadrant which is actually somewhat tender although soft.He really did not like me performing any pressure to this area.There is no palpable defect in the area of pain just to the right of the umbilicus.¿ impression: ¿the patient has a complex ventral hernia which i think would benefit him to have repaired.He understands this will require complex repair with a large mesh and will probably require a hospital stay of anywhere from 3-7 days depending on his own tolerance.He will be unable to do any heavy lifting for eight weeks past that repair, but once that eight weeks is done he will be back to full activity without any restrictions.We will make arrangements for said repair in the near future.This will be done as an am.Admission under general anesthesia.¿ implant preoperative complaints: on (b)(6) 2004: (b)(6).History and physical: chief complaint: abdominal pain.History of present illness: recurrent ventral hernia.Implant procedure: herniorrhaphy with mesh.[implant: gore-tex® soft tissue patch, 1410015010 (b)(4), 15cm x 10cm x 1mm thick] implant date: (b)(6) 2004 (hospitalization (b)(6), 2004).On (b)(6) 2004: (b)(6) [no medical records provided for operative report.] wound class: clean.On (b)(6) 2004: (b)(6) implant sticker.¿gore-tex soft tissue patch¿.Lot: (b)(4).Item: 1410015010.Relevant medical information: on (b)(6) 2004: (b)(6) consent to transfer.Reason: ¿wound infection/ wound dehiscence.¿ on (b)(6) 2004: (b)(6) inpatient admission.On (b)(6) 2004: (b)(6) history and physical.¿pt.Readmitted today when he began to drain bloody, cloudy material from lower incision.¿ abdomen: cellulitis epigastrium, with some tenderness upper mid, draining purulence from lower ½ of wound.¿ iv antibiotics prescribed and cultures obtained.On (b)(6) 2004: (b)(6) discharge summary: ¿the patient was discharged a few days prior to this admission with abdominal wall repair and he was in a local hospital with drainage from the lower wound and erythema.He was transferred and admitted here.He was placed on intravenous antibiotics.I opened the lower wound and drained a lot of purulent material and then packed this open.He was discharged after significant improvement on oral antibiotics.He will return to see dr (b)(6) in approximately 10 days after he has completed his oral antibiotic therapy.The patient may eventually have to have abdominal wall graft removed and it appears that this is incorporated in the infectious process.¿ on (b)(6) 2007: alleged: explant gore-tex® soft tissue patch.[no medical records provided].On (b)(6) 2007: (b)(6) chief complaint: (b)(6) is self-referred for evaluation of an abdominal wound with exposed ventral hernia mesh.¿ history: he developed an abdominal hernia which may have been related to prior procedures, but also was, if not developed, but was exacerbated by a motor vehicle collision in which he felt a significant strain of the anterior abdominal wall.He developed an abdominal bulge and subsequently has had an abdominal hernia repair, initially with gortex, which became secondarily infected, and was subsequently removed.Following a healing period he then underwent another hernia repair, complicated by an enterotomy and ultimately infection of the mesh, which was then removed.He still had a huge midline incisional hernia and in (b)(6) underwent open ventral hernia repair with synthetic mesh.This was complicated by a superficial wound infection that was debrided in early (b)(6).It was again re-debrided on several occasions.He had ct evidence of both a subcutaneous fluid collection which was worrisome for an intraabdominal intestinal leak, but this does not now appear to be the case, and improved with percutaneous drainage.He did develop dehiscence of his abdominal wound with secondary infection.He has had multiple infections with both vancomycin-resistant enterococcus, methicillin-resistant staph aureus and lactobacillus.He has been on zosyn and zyvox.Abdomen: open midline abdominal wound 20 cm in length by 10 cm in width.There is good granulation throughout the majority of the wound.Most of the mesh is covered with the granulation.There are several metal facial staples in place that have no granulation covering.There are also several sutures which are either pds sutures or prolene.Impression/plan: wound appears clean.No significant purulence and no cellulitis.Due to the fact the wound looks so clean, and the vast majority has granulation over the mesh, it would be worth trying to see if this will granulate over with the use of the vac.Return in one month.On (b)(6) 2007: (b)(6) followup: he has an open abdominal wound with exposed synthetic mesh.He has been using the wound vac.He notes a small amount of a malodorous nature upon the wound vac changes.Exam: skin that just showed no signs of infection.Good granulation throughout the majority of the wound.There is still some areas of central exposure of the mesh and there is an area where the mesh has torn.There are several large, knotted nylon sutures present as well.There is a small amount of fibrinous debris noted along the caudal aspects of the closure, especially in the areas of the skin undermining caudally and to the left.There is no definite purulence.No signs of any fistula.At this time, the area of the exposed mesh, especially where the hole was, was excised to expedite the healing in this area.The remaining areas have good granulation.Performance of what to dry dressings for the next several days was prescribed and the wound cav will be reapplied.Return in two weeks.On (b)(6) 2007: (b)(6) followup: he is completing local dressings to his abdomen.There is a moderate amount of drainage from the wound.Exam: there is fibrinous debris that is built up.There are several areas where the mesh has lifted away from the underlying granulation bed.These areas were trimmed today.There is no significant undermining and there are no signs of cellulitis.Impression/plan: significant concern about the amount of drainage and the fact the mesh has several holes within this.With the mesh being exposed and chronically colonized long term solution will not allow this to heal.Ideal option is to remove the mesh and even close the fascial defect.Some of the exposed mesh was trimmed.He will be referred to a general surgeon.To return in several weeks.On (b)(6) 2007: (b)(6) chief complaint: referral for removal of infected mesh.¿he initially developed a hernia in 1997.He feels as though this was associated with a seat belt strain experienced during a motor vehicle crash.He feels as though the seat belt dug into his anterior abdominal wall where he had his prior surgeries.He subsequently developed an abdominal bulge.His hernia was initially repaired with gortex.This became infected and was removed.In 2002, he underwent his second incisional hernia repair with mesh.This was complicated by enterotomy and a subsequent infection of the mesh.Again, his mesh was removed.He underwent a third incisional hernia repair in (b)(6) 2007.This was an open hernia repair with mesh.Again, his mesh became infected.This infection was manifested as a superficial wound infection.This was debrided in early (b)(6).His midline wound has been open since (b)(6).He had a wound back in place until (b)(6).He is now using wet-to-drys.¿ ct scan demonstrates good musculature on both sides.¿the mesh is visible in the ct scan.It looks to be a small piece of mesh.¿ abdominal exam: ¿soft, nontender, and nondistended.There is an open midline wound.This measures about 15 x 10 cm.There is good granulation tissue at the base of the wound.There is mesh that is palpable.There is one staple in approximately the middle of the wound that is palpable.There is no purulent exudate from the wound.¿ impression: infected mesh.Open abdominal wound.Plan: proceed with removal of the mesh and panniculectomy (b)(6).On (b)(6) 2007: (b)(6) chief complaint: infected abdominal wall mesh and open wound.History of present illness: patient is status post multiple previous abdominal operations including 3 hernia repairs, each complicated by enterotomies.His most recent repair with mesh was on (b)(6) 2007 at (b)(6).He has had debridements since that time.Has been treated with a wound vac and wet-to-dry dressings.He has had multiple infections with mrsa and vre.He has been on zosyn and zyvox.Examination: abdomen: ¿soft, nontender.He has an open midline wound which is approximately 20 cm in length, 10 cm in width.Skin edges are adherent down to the anterior abdominal wound.He has some good granulation tissue, but there is visible polypropylene mesh, as well as a staple within the wound.There is no evidence of undrained abscess in the wound.¿ assessment: open abdominal wall with ongoing wound and exposed mesh.Plan: best course of action would be to completely remove his prosthetic mesh and try to close him primarily.We have discussed that this would definitely leave him with most certainly a hernia recurrence; however, but would give us the best opportunity to allow him to heal with no prosthetic material or infection left behind.Alternatively, we may not be able to close him primarily, and i suspect we may need to use some type of biologic mesh to bridge his defect between his musculature.I have discussed with him in detail the risks, benefits, and alternatives of his mesh removal and an attempted abdominal wall closure.He has agreed to proceed with surgery.On (b)(6) 2007: (b)(6) radiology: chest pa & lat, for pre-op.¿surgical clips in the upper midabdomen.Staples in the upper anterior abdominal wall.¿ on (b)(6) 2007: (b)(6) pre-anesthesia evaluation.Reason for consult: ¿referral from (b)(6) for preoperative medical evaluation in anticipation of removal of prosthetic mesh with possible intestinal resection in order to remove mesh and primary closure, along with possible biologic mesh, scheduled for (b)(6) 2007.¿ history of present illness: (b)(6) is a pleasant 58-year-old male with a history of multiple recurrent ventral hernias, several of which included subsequent mesh infection.The patient's most recent repair with mesh was (b)(6), 2007 at (b)(6).The patient has had debridements since that time, has been treated with wound vac and wet-to-dry dressings.Infections have included mrsa and vrl.The patient has previously been on zosyn and zyvox.Mr.(b)(6) has been evaluated by both our plastic surgery and general surgery divisions, and they plan to collaborate to perform the above-mentioned surgery.We have been asked to medically evaluate (b)(6) in anticipation of surgery.¿ abdominal exam: ¿patient¿s wound is bandaged.Bandage is clean and dry.¿ impression and plan: #1.Infected abdominal wall mesh and open wound.Patient is awaiting surgical intervention.#2.History of multiple abdominal surgeries with subsequent infections, including mrsa and vre.Chest x-ray followed up with ct chest.He should be fine to proceed with anesthesia and surgery.On (b)(6) 2007: (b)(6) inpatient hospitalization.On (b)(6) 2007: (b)(6) indication: ¿the patient presented with a longstanding history of approximately seven surgeries for ventral incisional hernia with multiple debridements for wound infection.He had a previously placed polypropylene mesh which was still intact and a granulating, but nonhealing open wound.Risks, benefits, and alternatives to excision of his abdominal open wound, as well as excision of infected polypropylene mesh, possible excision of bowel if necessary, and then ventral incisional hernia repair, either in primary fashion or with biologic mesh were discussed with the patient in detail.He agreed to proceed with the planned operation.¿ on (b)(6) 2007: (b)(6) ¿i saw the patient preoperatively and again discussed removal of the infected and exposed ventral hernia mesh.We talked about excising the surrounding infected and fibrotic skin and primary closure of the abdomen.We talked about the possibility of bleeding, infection, indurated underlying structures, fistulae, ongoing infection, recurrent hernias, etc.He understood and asked that we proceed.¿ on (b)(6), 2007: (b)(6) operative report.Open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral incisional hernia repair.(dr.(b)(6)).Removal of infected synthetic ventral hernia mesh and panniculectomy.(dr.(b)(6)).Preoperative and postoperative diagnosis: open abdominal wound with long-term mesh infection.(dr.(b)(6)).Open abdominal wound with infected skin and subcutaneous tissue and exposed synthetic mesh.(dr.(b)(6)).Anesthesia: general.Complications: none.Specimens: none.Procedure: ¿he was brought to operating room 19, placed supine, and given a general anesthetic.His abdomen was prepped and draped in sterile fashion.The wound was a little bit smaller in size and the skin was imbricated down to the exposed underlying hernia mesh.There was some purulent material from two small sinus tracts in the upper right portion of the wound.This appeared to be infection of the mesh rather than a true enterocutaneous fistula.After the abdomen was prepped and draped, the entire fibrotic and infected skin was excised to normal-appearing skin laterally.This encompassed approximately 5 cm of excision centrally on the left side and 3 cm on the right side.A portion of the previous subcostal incision was preserved.The anterior rectus sheath and external oblique aponeurosis were identified.There was a large sheet of online prosthetic mesh that was held in place by tacking staples (fascial staples).Dr.(b)(6) then performed an intra- abdominal exploration to remove the portion of the mesh overlying the omentum and transverse colon.There was a relatively large sheet of onlay mesh compared to the smaller overall definite fascial defect.The fascial defect and hernia encompassed the central and upper portions of the abdomen, up to the level of the xiphoid.The lower abdomen was intact.The entire online portion of mesh was excised from the external oblique aponeurosis and the anterior rectus sheath, as were all the synthetic sutures that were holding it in place, as well as the fascial staples.At this point, dr.(b)(6) performed primary closure of the fascia.We did perform a release of the left external oblique aponeurosis to allow medialization of some of the left-sided fascia.The skin had been undermined somewhat on both right and left sides to remove the onlay mesh.There was excellent mobility of the skin and all skin appeared to be viable.Two 19-french round blake drains were then placed through separate lateral stab incisions and secured in place at the level of the skin with prolene suture.An on-q pain pump was placed in the area of the lateral subcutaneous undermining.The subcutaneous tissue and dermis of the incision were closed with interrupted 2-0 vicryl sutures.The skin was closed with 3-0 monocryl subcuticular suture.Several interrupted 2-0 prolene vertical mattress sutures were placed interspersed throughout the incision for added reinforcement.A sterile dressing was applied.He tolerated the procedure well and was extubated and sent to the recovery room in stable condition postprocedure.¿ procedure: ¿the patient was brought to the operating suite and placed in supine position under general anesthesia.A foley catheter was placed in the bladder.He was then prepped and draped in the usual sterile fashion.His previous midline incision was excised sharply down to the fascia.He was shown to have an onlay of a vary large, approximately 12 -inch square polypropylene mesh, secured with metallic hernia tacks.We were able to excise the fascia that was adherent to the mesh and wound in the midline, exposing his old hernia defect.There was one piece of small intestine adherent to the mesh.This was taken down, but there was no evidence of serosal injury on close inspection of the intestine.The mesh was then completely removed.It was an onlay and was carefully separated from the anterior fascia using electrocautery.All of the metallic tacks circumferentially around the mesh were also removed.All visible mesh was completely removed front the anterior abdominal wall.This left us with a hernia defect in the subxiphoid region which was approximately 10 cm in its widest area.The area was then copiously irrigated with antibiotic irrigation.The bowel was again inspected and seemed to have no evidence of injury where it had been adherent to the mesh.The remaining fascia was then closed with interrupted 0 pds sutures.The skin flaps were then elevated and skin closure dictated by dr.(b)(6).The patient was awakened and taken to the recovery room in stable condition.¿ on (b)(6) 2007: (b)(6) pathology.Clinical information: infected abdominal mesh.Specimen: infected abdominal mesh.Gross description: ¿received fresh labeled ¿infected abdominal mesh¿ is an aggregate of skin and fibrofatty tissue with associated synthetic mesh.Together approximately 20 x 10 x 2 cm.The skin surface has an approximate 8 x 4 cm area of granularity and discoloration.The mesh is embedded with dense fibrous tissue.Microscopic exam is not performed.¿ final diagnosis: ¿abdomen, mesh, excision: synthetic mesh with densely embedded fibroconnective tissue, clinically associated with infected mesh.¿ on (b)(6), 2007: (b)(6) discharge summary.Admission and discharge diagnosis: open abdominal wound with chronic mesh infection.History: ¿he then underwent three attempted hernia repairs.Each one of these repairs was complicated by enterotomy.His most recent repair with mesh placement was in (b)(6) 2007.Since that time, he has had difficulty with wound-healing issues.He has had multiple infections with mrsa and vre.He has been treated with a wound vac and wet-to-dry dressings.He has been on antibiotic therapy since then.When we initially evaluated him in clinic on (b)(6) 2007, he had an open midline wound measuring approximately 20 x 10 cm.There was visible polypropylene mesh in the wound.¿ hospital course: uneventful.Discharged to home in stable condition on postoperative day #2.Incision was clean, dry and intact with no sign of infection.J-p drains to remain, both putting out serosanguineous fluid.J-p care instructions given.Not to lift greater than 10 pounds until his followup appointment.Followup on (b)(6) 2007.On (b)(6), 2007: (b)(6) subsequent visit.Chief complaint: postoperative visit.History of present illness: (b)(6) is a 59-year-old gentleman who underwent an open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral henna repair.This was done on (b)(6), 2007.He had an uneventful hospital course and was discharged to home with two jackson-pratt drains in place.His incision is clean, dry, and intact with no sign of infection.His j-p drain output has tapered off.He does not have any documentation with him but he says that over the last 24 hours the right j-p drain has put out less than 50 ml and the left has put out less than 25 ml.The fluid is serious in nature.¿ impression/plan: doing well.J-p drains were removed.Sutures were left in place.To follow up with dr.(b)(6).On (b)(6), 2007: (b)(6) plastic surgery subsequent visit.Chief complaint: followup.History of present illness: ¿dr (b)(6) and i performed removal of the infected synthetic ventral hernia mesh which was clinically exposed and infected and primary ventral incisional hernia repair with excision of the involved skin and primary closure.All of his drains have been removed.He is doing very well.¿ physical exam: ¿on exam, the incisions are essentially healed.He still has a few prolene sutures in place which were removed.There are no palpable hernias.It is a little bit thin centrally, but there are no definite fascial edges that are palpable.There is no evidence of any fluid collection.No evidence of any infection.¿ to slowly increase activity, wait approximately 8 weeks to resume some heavy lifting.¿ on (b)(6), 2008: (b)(6) clinic visit.Chief complaint: back and leg pain.History of present illness: (b)(6) is a 59-year-old gentleman who was seen in consultation at his request for increasing axial back and lower extremity pain and paresthesias.His symptoms began after a prolonged hospitalization due to abdominal herniorrhaphy repair with mesh which subsequently became infected and required excision and prolonged antibiotic treatment.¿ on (b)(6) 2008: (b)(6) emergency department.Chief complaint: left lower quadrant discomfort.History of present illness: patient is a 59-year-old male who due to recent left lower quadrant discomfort underwent ct imaging of the abdomen and pelvis in (b)(6) and the ct showed an intraabdominal abscess in the left lower quadrant, so surgery was recommended.He returned to (b)(6) clinic for definitive treatment.The patient's relevant past history is that in (b)(6), 2007 the patient underwent open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral hernia repair.Systems review: positive mainly for recent and progressive left lower quadrant discomfort.Exam: the abdomen is rounded.There are healed surgical wounds.Bowel sounds are present, but decreased, and there is left lower quadrant tenderness.On (b)(6) 2008: (b)(6) radiology.Ct scan abdomen and pelvis with contrast.Findings: ¿there is a large anterior abdominal wall hernia containing mostly small intestine but also transverse colon.No evidence of obstruction or incarceration of the bowel.There is a lenticular [sic] fluid collection along the inferior aspect most likely a seroma.There is no ct evidence to suggest this is infected.This measures approximately 9.5 cm transversely 4.5 cm superior to inferiorly, and 1.5 cm in ap width.¿ impression: #1.No abscess identified.#2.Adhesive loops of small intestine in the left hand area abdomen but without significant mechanical obstruction at this time.#3.Large anterior abdominal wall hernia as described above containing unobstructed loops of small and large intestine.#4.Seroma along the inferior aspect of the hernia.On (b)(6) 2008: (b)(6) clinic.(b)(6).General surgery consultation.Reason: question of intra-abdominal abscess.History of present illness: (b)(6) is 59-year-old gentleman.He is well known to the general surgery service.On (b)(6), 2007, he underwent open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral incisional hernia repair.Mr.(b)(6) has a complex medical history dating back to the 1970s.He underwent a selective vagotomy for ulcer disease and subsequently developed multiple small bowel obstructions.Had small bowel resected.Developed an abdominal hernia.Underwent 3 attempted hernia repairs.His repairs were complicated by enterotomy and mesh infections.¿ (b)(6) presented to the emergency department.He brought with him reports of two ct scans done at an outside facility, both of which demonstrate a small fluid collection of his anterior abdominal wall on the left side.In terms of his symptoms, he said he has been feeling as though he has had the flu for the past two weeks with fever, chills, and myalgias.He also has a pain in the left lower quadrant.Exam: abdomen: ¿soft, nontender to palpation.It is non distended.He has well healed surgical incisions.I cannot palpate a fluid collection on the left side.He does have a recurrent hernia.¿ impression: no evidence of intra-abdominal abscess.Mr.(b)(6) appears well.There is no evidence of abscess on his ct scan.We will make an appointment for him to follow up with the endocrinology service in order to get his blood sugars under better control.He was agreeable to this plan.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2004: (b)(6), md.History and physical.¿(b)(6) is sent back to me by dr.(b)(6).I have not seen him since 1998.He now has a painful incisional hernia in the right upper quadrant at the confluence of his midline incision and the right upper quadrant incision.He is also complaining of some pain right along the belt line just to the right side of the midline.He says that his stools are regular and functional but sometimes they are somewhat small in caliber.A ct scan was obtained which showed no evidence of obstruction or other inflammatory processes within the abdominal cavity.¿ ¿the patient has had multiple abdominal surgeries.¿ physical exam.Abdomen: ¿he has a palpable hernia in the right upper quadrant which is actually somewhat tender although soft.He really did not like me performing any pressure to this area.There is no palpable defect in the area of pain just to the right of the umbilicus.¿ impression: ¿the patient has a complex ventral hernia which i think would benefit him to have repaired.He understands this will require complex repair with a large mesh and will probably require a hospital stay of anywhere from 3-7 days depending on his own tolerance.He will be unable to do any heavy lifting for eight weeks past that repair, but once that eight weeks is done he will be back to full activity without any restrictions.We will make arrangements for said repair in the near future.This will be done as an am.Admission under general anesthesia.¿ implant preoperative complaints: on (b)(6) 2004: (b)(6), md.History and physical.Chief complaint: abdominal pain.History of present illness: recurrent ventral hernia.Implant procedure: herniorrhaphy with mesh.[implant: gore-tex® soft tissue patch, 1410015010/(b)(6), 15cm x 10cm x 1mm thick].Implant date: on (b)(6) 2004 (hospitalization on (b)(6) 2004).On (b)(6) 2004: (b)(6), md.[no medical records provided for operative report.] wound class: clean.On (b)(6) 2004: (b)(6) hospital.Implant sticker.¿gore-tex soft tissue patch¿.Lot: 02623289.Item: 1410015010.Relevant medical information: on (b)(6) 2004: (b)(6).Consent to transfer.Reason: ¿wound infection/ wound dehiscence.¿ on (b)(6) 2004: (b)(6) hospital.Dr.(b)(6) inpatient admission.On (b)(6) 2004: (b)(6), md.History and physical.¿pt.Readmitted today when he began to drain bloody, cloudy material from lower incision.¿ abdomen: cellulitis epigastrium, with some tenderness upper mid, draining purulence from lower ½ of wound.¿ iv antibiotics prescribed and cultures obtained.On (b)(6) 2004: (b)(6), md.Discharge summary: ¿the patient was discharged a few days prior to this admission with abdominal wall repair and he was in a local hospital with drainage from the lower wound and erythema.He was transferred and admitted here.He was placed on intravenous antibiotics.I opened the lower wound and drained a lot of purulent material and then packed this open.He was discharged after significant improvement on oral antibiotics.He will return to see dr.Kuhnke in approximately 10 days after he has completed his oral antibiotic therapy.The patient may eventually have to have abdominal wall graft removed and it appears that this is incorporated in the infectious process.¿ explant preoperative complaints: on (b)(6) 2007: (b)(6), md.Preoperative diagnosis: reducible ventral abdominal wall hernias with are recurrent and incisional.Explant procedure: lysis of adhesions.Excision of abdominal wall mesh.Repair of multiple reducible ventral abdominal wall hernias with polypropylene mesh.Explant date: on (b)(6) 2007 (hospitalization on (b)(6) 2007).· on (b)(6) 2007: (b)(6), md.Operative report.Preoperative diagnosis: reducible ventral abdominal wall hernias with are recurrent and incisional.Postoperative diagnosis: reducible recurrent incisional ventral abdominal wall hernias and intraperitoneal adhesions.Anesthesia: general.Procedure: ¿this surgical procedure was performed in the operating room of (b)(6) on (b)(6) 2007.The patient was prepped and draped in the usual manner in the supine position under excellent endotracheal general anesthesia administered by the anesthesiologist.A midline abdominal incision was made and prior retained mesh in the anterior abdominal wall was excised.Multiple ventral abdominal wall hernia defects were found within the abdominal wall fascia.The peritoneal cavity was entered.Multiple adhesions had to be lysed to allow for safe placement of our staples for abdominal wall mesh.This lysis of adhesions was quite difficult.The anterior abdominal wall fascia was closed en bloc with #2 nylon suture.Polypropylene mesh was then used to reinforce this closure with staples securing the mesh to the anterior abdominal wall.Subcutaneous drain were placed over the anterior abdominal wall mesh, exiting separate from our incision.The subcutaneous tissue was closed interrupted 3-0 vicryl sutures.The skin was closed with staples.The patient tolerated the procedure well and was transferred to the recovery room in good condition.¿ on (b)(6) 2007: (b)(6), md.Pathology report.Specimens: a.Abdominal wall scar.B.Ventral hernia sac.Diagnosis: a.Abdominal wall scar, resection.¿skin with large dermal scar.B.Ventral hernia sac.Fibromembranous and adipose tissue consistent with hernia sac.There is embedded surgical membranous material and suture with a foreign body type reaction.No acute inflammation identified.Gross description: a.The specimen is received in formalin and labeled ¿abdominal wall scar¿.It consists of an unoriented, wrinkled, tan-white skin ellipse measuring 24 x 6 cm on surface dimension excised to a depth of 1.8 cm.At least 70% of the skin surface shows scarring with corresponding fibrous subcutaneous tissue.A discrete lesion is not grossly identified on the skin surface.B.The specimen is received in formalin and labeled ¿ventral hernia sac.¿ it consists of 2 elongated, tan-red, hemorrhagic portions of markedly thickened fibromembranous tissue with a small amount of fat measuring 22 x 6 x 1.5 cm and 27 x 4 x 2.5 cm respectively.The specimens show imbedded sutures with a pink-tan fibrous cut surface.A portion of the specimen is covered with thick membranous-like material.Microscopic: microscopic examination has been performed on all slides.The pathologic diagnosis encompasses the essential microscopic findings of this case.Relevant medical information: on (b)(6) 2007: (b)(6), md.Chief complaint: mr.(b)(6) is self-referred for evaluation of an abdominal wound with exposed ventral hernia mesh.¿ history: he developed an abdominal hernia which may have been related to prior procedures, but also was, if not developed, but was exacerbated by a motor vehicle collision in which he felt a significant strain of the anterior abdominal wall.He developed an abdominal bulge and subsequently has had an abdominal hernia repair, initially with gortex, which became secondarily infected, and was subsequently removed.Following a healing period he then underwent another hernia repair, complicated by an enterotomy and ultimately infection of the mesh, which was then removed.He still had a huge midline incisional hernia and on (b)(6) underwent open ventral hernia repair with synthetic mesh.This was complicated by a superficial wound infection that was debrided early on (b)(6).It was again re-debrided on several occasions.He had ct evidence of both a subcutaneous fluid collection which was worrisome for an intraabdominal intestinal leak, but this does not now appear to be the case, and improved with percutaneous drainage.He did develop dehiscence of his abdominal wound with secondary infection.He has had multiple infections with both vancomycin-resistant enterococcus, methicillin-resistant staph aureus and lactobacillus.He has been on zosyn and zyvox.Abdomen: open midline abdominal wound 20 cm in length by 10 cm in width.There is good granulation throughout the majority of the wound.Most of the mesh is covered with the granulation.There are several metal facial staples in place that have no granulation covering.There are also several sutures which are either pds sutures or prolene.Impression/plan: wound appears clean.No significant purulence and no cellulitis.Due to the fact the wound looks so clean, and the vast majority has granulation over the mesh, it would be worth trying to see if this will granulate over with the use of the vac.Return in one month.On (b)(6) 2007: (b)(6), md.Followup.He has an open abdominal wound with exposed synthetic mesh.He has been using the wound vac.He notes a small amount of a malodorous nature upon the wound vac changes.Exam: skin that just showed no signs of infection.Good granulation throughout the majority of the wound.There is still some areas of central exposure of the mesh and there is an area where the mesh has torn.There are several large, knotted nylon sutures present as well.There is a small amount of fibrinous debris noted along the caudal aspects of the closure, especially in the areas of the skin undermining caudally and to the left.There is no definite purulence.No signs of any fistula.At this time, the area of the exposed mesh, especially where the hole was, was excised to expedite the healing in this area.The remaining areas have good granulation.Performance of what to dry dressings for the next several days was prescribed and the wound cav will be reapplied.Return in two weeks.On (b)(6) 2007: (b)(6), md.Followup.He is completing local dressings to his abdomen.There is a moderate amount of drainage from the wound.Exam: there is fibrinous debris that is built up.There are several areas where the mesh has lifted away from the underlying granulation bed.These areas were trimmed today.There is no significant undermining and there are no signs of cellulitis.Impression/plan: significant concern about the amount of drainage and the fact the mesh has several holes within this.With the mesh being exposed and chronically colonized long term solution will not allow this to heal.Ideal option is to remove the mesh and even close the fascial defect.Some of the exposed mesh was trimmed.He will be referred to a general surgeon.To return in several weeks.On (b)(6) 2007: (b)(6), md.Chief complaint: referral for removal of infected mesh.¿he initially developed a hernia in 1997.He feels as though this was associated with a seat belt strain experienced during a motor vehicle crash.He feels as though the seat belt dug into his anterior abdominal wall where he had his prior surgeries.He subsequently developed an abdominal bulge.His hernia was initially repaired with gortex.This became infected and was removed.In 2002, he underwent his second incisional hernia repair with mesh.This was complicated by enterotomy and a subsequent infection of the mesh.Again, his mesh was removed.He underwent a third incisional hernia repair on (b)(6) 2007.This was an open hernia repair with mesh.Again, his mesh became infected.This infection was manifested as a superficial wound infection.This was debrided early on (b)(6).His midline wound has been open since on (b)(6).He had a wound back in place until on (b)(6).He is now using wet-to-drys.¿ ct scan demonstrates good musculature on both sides.¿the mesh is visible in the ct scan.It looks to be a small piece of mesh.¿ abdominal exam: ¿soft, nontender, and nondistended.There is an open midline wound.This measures about 15 x 10 cm.There is good granulation tissue at the base of the wound.There is mesh that is palpable.There is one staple in approximately the middle of the wound that is palpable.There is no purulent exudate from the wound.¿ impression: infected mesh.Open abdominal wound.Plan: proceed with removal of the mesh and panniculectomy on mid (b)(6).On (b)(6) 2007: (b)(6), md.Chief complaint: infected abdominal wall mesh and open wound.History of present illness: patient is status post multiple previous abdominal operations including 3 hernia repairs, each complicated by enterotomies.His most recent repair with mesh was on (b)(6) 2007 at (b)(6) shea.He has had debridements since that time.Has been treated with a wound vac and wet-to-dry dressings.He has had multiple infections with mrsa and vre.He has been on zosyn and zyvox.Examination: abdomen: ¿soft, nontender.He has an open midline wound which is approximately 20 cm in length, 10 cm in width.Skin edges are adherent down to the anterior abdominal wound.He has some good granulation tissue, but there is visible polypropylene mesh, as well as a staple within the wound.There is no evidence of undrained abscess in the wound.¿ assessment: open abdominal wall with ongoing wound and exposed mesh.Plan: best course of action would be to completely remove his prosthetic mesh and try to close him primarily.We have discussed that this would definitely leave him with most certainly a hernia recurrence; however, but would give us the best opportunity to allow him to heal with no prosthetic material or infection left behind.Alternatively, we may not be able to close him primarily, and i suspect we may need to use some type of biologic mesh to bridge his defect between his musculature.I have discussed with him in detail the risks, benefits, and alternatives of his mesh removal and an attempted abdominal wall closure.He has agreed to proceed with surgery.On (b)(6) 2007: (b)(6), md.Radiology.Chest pa & lat, for pre-op.¿surgical clips in the upper midabdominal.Staples in the upper anterior abdominal wall.¿ on (b)(6) 2007: (b)(6), pa-c.Pre-anesthesia evaluation.Reason for consult: ¿referral from drs.(b)(6) for preoperative medical evaluation in anticipation of removal of prosthetic mesh with possible intestinal resection in order to remove mesh and primary closure, along with possible biologic mesh, scheduled for on (b)(6) 2007.¿ history of present illness: ¿mr.(b)(6) is a pleasant 58-year-old male with a history of multiple recurrent ventral hernias, several of which included subsequent mesh infection.The patient's most recent repair with mesh was on (b)(6) 2007 at (b)(6) shea.The patient has had debridements since that time, has been treated with wound vac and wet-to-dry dressings.Infections have included mrsa and vrl.The patient has previously been on zosyn and zyvox.Mr.(b)(6) has been evaluated by both our plastic surgery and general surgery divisions, and they plan to collaborate to perform the above-mentioned surgery.We have been asked to medically evaluate mr.(b)(6) in anticipation of surgery.¿ abdominal exam: ¿patient¿s wound is bandaged.Bandage is clean and dry.¿ impression and plan: #1.Infected abdominal wall mesh and open wound.Patient is awaiting surgical intervention.#2.History of multiple abdominal surgeries with subsequent infections, including mrsa and vre.Chest x-ray followed up with ct chest.He should be fine to proceed with anesthesia and surgery.On (b)(6) 2007: (b)(6) clinic.Inpatient hospitalization.On (b)(6) 2007: (b)(6), md.Indication: ¿the patient presented with a longstanding history of approximately seven surgeries for ventral incisional hernia with multiple debridements for wound infection.He had a previously placed polypropylene mesh which was still intact and a granulating, but nonhealing open wound.Risks, benefits, and alternatives to excision of his abdominal open wound, as well as excision of infected polypropylene mesh, possible excision of bowel if necessary, and then ventral incisional hernia repair, either in primary fashion or with biologic mesh were discussed with the patient in detail.He agreed to proceed with the planned operation.¿ on (b)(6) 2007: (b)(6), md.¿i saw the patient preoperatively and again discussed removal of the infected and exposed ventral hernia mesh.We talked about excising the surrounding infected and fibrotic skin and primary closure of the abdomen.We talked about the possibility of bleeding, infection, indurated underlying structures, fistulae, ongoing infection, recurrent hernias, etc.He understood and asked that we proceed.¿ on (b)(6) 2007: (b)(6), md.Operative report.Open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral incisional hernia repair.(dr.(b)(6).Removal of infected synthetic ventral hernia mesh and panniculectomy.(dr.(b)(6).Preoperative and postoperative diagnosis: open abdominal wound with long-term mesh infection.(dr.(b)(6).Open abdominal wound with infected skin and subcutaneous tissue and exposed synthetic mesh.(dr.(b)(6).Anesthesia: general.Complications: none.Specimens: none.Procedure: ¿he was brought to operating room 19, placed supine, and given a general anesthetic.His abdomen was prepped and draped in sterile fashion.The wound was a little bit smaller in size and the skin was imbricated down to the exposed underlying hernia mesh.There was some purulent material from two small sinus tracts in the upper right portion of the wound.This appeared to be infection of the mesh rather than a true enterocutaneous fistula.After the abdomen was prepped and draped, the entire fibrotic and infected skin was excised to normal-appearing skin laterally.This encompassed approximately 5 cm of excision centrally on the left side and 3 cm on the right side.A portion of the previous subcostal incision was preserved.The anterior rectus sheath and external oblique aponeurosis were identified.There was a large sheet of online prosthetic mesh that was held in place by tacking staples (fascial staples).Dr.(b)(6) then performed an intra- abdominal exploration to remove the portion of the mesh overlying the omentum and transverse colon.There was a relatively large sheet of onlay mesh compared to the smaller overall definite fascial defect.The fascial defect and hernia encompassed the central and upper portions of the abdomen, up to the level of the xiphoid.The lower abdomen was intact.The entire online portion of mesh was excised from the external oblique aponeurosis and the anterior rectus sheath, as were all the synthetic sutures that were holding it in place, as well as the fascial staples.At this point, dr.(b)(6) performed primary closure of the fascia.We did perform a release of the left external oblique aponeurosis to allow medialization of some of the left-sided fascia.The skin had been undermined somewhat on both right and left sides to remove the onlay mesh.There was excellent mobility of the skin and all skin appeared to be viable.Two 19-french round blake drains were then placed through separate lateral stab incisions and secured in place at the level of the skin with prolene suture.An on-q pain pump was placed in the area of the lateral subcutaneous undermining.The subcutaneous tissue and dermis of the incision were closed with interrupted 2-0 vicryl sutures.The skin was closed with 3-0 monocryl subcuticular suture.Several interrupted 2-0 prolene vertical mattress sutures were placed interspersed throughout the incision for added reinforcement.A sterile dressing was applied.He tolerated the procedure well and was extubated and sent to the recovery room in stable condition postprocedure.¿ procedure: ¿the patient was brought to the operating suite and placed in supine position under general anesthesia.A foley catheter was placed in the bladder.He was then prepped and draped in the usual sterile fashion.His previous midline incision was excised sharply down to the fascia.He was shown to have an onlay of a vary large, approximately 12 -inch square polypropylene mesh, secured with metallic hernia tacks.We were able to excise the fascia that was adherent to the mesh and wound in the midline, exposing his old hernia defect.There was one piece of small intestine adherent to the mesh.This was taken down, but there was no evidence of serosal injury on close inspection of the intestine.The mesh was then completely removed.It was an onlay and was carefully separated from the anterior fascia using electrocautery.All of the metallic tacks circumferentially around the mesh were also removed.All visible mesh was completely removed front the anterior abdominal wall.This left us with a hernia defect in the subxiphoid region which was approximately 10 cm in its widest area.The area was then copiously irrigated with antibiotic irrigation.The bowel was again inspected and seemed to have no evidence of injury where it had been adherent to the mesh.The remaining fascia was then closed with interrupted 0 pds sutures.The skin flaps were then elevated and skin closure dictated by dr.(b)(6).The patient was awakened and taken to the recovery room in stable condition.¿ on (b)(6) 2007: (b)(6), md.Pathology.Clinical information: infected abdominal mesh.Specimen: infected abdominal mesh.Gross description: ¿received fresh labeled ¿infected abdominal mesh¿ is an aggregate of skin and fibrofatty tissue with associated synthetic mesh.Together approximately 20 x 10 x 2 cm.The skin surface has an approximate 8 x 4 cm area of granularity and discoloration.The mesh is embedded with dense fibrous tissue.Microscopic exam is not performed.¿ final diagnosis: ¿abdomen, mesh, excision: synthetic mesh with densely embedded fibroconnective tissue, clinically associated with infected mesh.¿ on (b)(6) 2007: (b)(6), md.Discharge summary.Admission and discharge diagnosis: open abdominal wound with chronic mesh infection.History: ¿he then underwent three attempted hernia repairs.Each one of these repairs was complicated by enterotomy.His most recent repair with mesh placement was on (b)(6) 2007.Since that time, he has had difficulty with wound-healing issues.He has had multiple infections with mrsa and vre.He has been treated with a wound vac and wet-to-dry dressings.He has been on antibiotic therapy since then.When we initially evaluated him in clinic on (b)(6) 2007, he had an open midline wound measuring approximately 20 x 10 cm.There was visible polypropylene mesh in the wound.¿ hospital course: uneventful.Discharged to home in stable condition on postoperative day #2.Incision was clean, dry and intact with no sign of infection.J-p drains to remain, both putting out serosanguineous fluid.J-p care instructions given.Not to lift greater than 10 pounds until his followup appointment.Followup on (b)(6) 2007.On (b)(6) 2007: (b)(6), md.General surgery subsequent visit.Chief complaint: postoperative visit.History of present illness: ¿mr.(b)(6) is a 59-year-old gentleman who underwent an open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral henna repair.This was done on (b)(6) 2007.He had an uneventful hospital course and was discharged to home with two jackson-pratt drains in place.His incision is clean, dry, and intact with no sign of infection.His j-p drain output has tapered off.He does not have any documentation with him but he says that over the last 24 hours the right j-p drain has put out less than 50 ml and the left has put out less than 25 ml.The fluid is serious in nature.¿ impression/plan: doing well.J-p drains were removed.Sutures were left in place.To follow up with dr.(b)(6).On (b)(6) 2007: (b)(6), md.Plastic surgery subsequent visit.Chief complaint: followup.History of present illness: ¿dr.(b)(6) and i performed removal of the infected synthetic ventral hernia mesh which was clinically exposed and infected and primary ventral incisional hernia repair with excision of the involved skin and primary closure.All of his drains have been removed.He is doing very well.¿ physical exam: ¿on exam, the incisions are essentially healed.He still has a few prolene sutures in place which were removed.There are no palpable hernias.It is a little bit thin centrally, but there are no definite fascial edges that are palpable.There is no evidence of any fluid collection.No evidence of any infection.¿ to slowly increase activity, wait approximately 8 weeks to resume some heavy lifting.¿ on (b)(6) 2008: (b)(6), do.Clinic visit.Chief complaint: back and leg pain.History of present illness: ¿mr.(b)(6) is a 59-year-old gentleman who was seen in consultation at his request for increasing axial back and lower extremity pain and paresthesias.His symptoms began after a prolonged hospitalization due to abdominal herniorrhaphy repair with mesh which subsequently became infected and required excision and prolonged antibiotic treatment.¿ on (b)(6) 2008: (b)(6), md.Emergency department.Chief complaint: left lower quadrant discomfort.History of present illness: patient is a 59-year-old male who due to recent left lower quadrant discomfort underwent ct imaging of the abdomen and pelvis in (b)(6) and the ct showed an intraabdominal abscess in the left lower quadrant, so surgery was recommended.He returned to (b)(6) clinic for definitive treatment.The patient's relevant past history is that on (b)(6) 2007 the patient underwent open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral hernia repair.Systems review: positive mainly for recent and progressive left lower quadrant discomfort.Exam: the abdomen is rounded.There are healed surgical wounds.Bowel sounds are present, but decreased, and there is left lower quadrant tenderness.On (b)(6) 2008: (b)(6), md.Radiology.Ct scan abdomen and pelvis with contrast.Findings: ¿there is a large anterior abdominal wall hernia containing mostly small intestine but also transverse colon.No evidence of obstruction or incarceration of the bowel.There is a lenticular [sic] fluid collection along the inferior aspect most likely a seroma.There is no ct evidence to suggest this is infected.This measures approximately 9.5 cm transversely 4.5 cm superior to inferiorly, and 1.5 cm in ap width.¿ impression: #1.No abscess identified.#2.Adhesive loops of small intestine in the left hand area abdomen but without significant mechanical obstruction at this time.#3.Large anterior abdominal wall hernia as described above containing unobstructed loops of small and large intestine.#4.Seroma along the inferior aspect of the hernia.On (b)(6) 2008: (b)(6), md.General surgery consultation.Reason: question of intra-abdominal abscess.History of present illness: ¿mr.(b)(6) is 59-year-old gentleman.He is well known to the general surgery service.On (b)(6) 2007, he underwent open abdominal wound excision, removal of infected polypropylene mesh, and primary ventral incisional hernia repair.Mr.(b)(6) has a complex medical history dating back to the 1970s.He underwent a selective vagotomy for ulcer disease and subsequently developed multiple small bowel obstructions.Had small bowel resected.Developed an abdominal hernia.Underwent 3 attempted hernia repairs.His repairs were complicated by enterotomy and mesh infections.¿ mr.(b)(6) presented to the emergency department.He brought with him reports of two ct scans done at an outside facility, both of which demonstrate a small fluid collection of his anterior abdominal wall on the left side.In terms of his symptoms, he said he has been feeling as though he has had the flu for the past two weeks with fever, chills, and myalgias.He also has a pain in the left lower quadrant.Exam: abdomen: ¿soft, nontender to palpation.It is non distended.He has well healed surgical incisions.I cannot palpate a fluid collection on the left side.He does have a recurrent hernia.¿ impression: no evidence of intra-abdominal abscess.Mr.(b)(6) appears well.There is no evidence of abscess on his ct scan.We will make an appointment for him to follow up with the endocrinology service in order to get his blood sugars under better control.He was agreeable to this plan.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿complications which may occur include, but are not limited to: infection, seroma formation, adhesions, hematomas, inflammation, fistula formation and recurrence.¿ the instructions for use further state: ¿to help maintain asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the material.Staged repairs should be considered when the soft tissue patch will be subjected to gross contamination.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16668235
Report Number3003910212-2023-01441
Device Sequence Number5924890
Product Code FTL
UDI-Device Identifier00733132600595
UDI-Public00733132600595
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2007
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/11/2008
Device Model Number1410015010
Device Catalogue Number1410015010
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2023
Supplement Date Received by Manufacturer03/20/2023
03/20/2023
03/20/2023
Initial Report FDA Received Date04/03/2023
Supplement Report FDA Received Date11/09/2023
12/05/2023
03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/13/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age57 YR
Patient SexMale
Patient Weight101 KG